Common Acne Medication Doubles Risk of Eye Infections Wednesday, May 23, 2012
Combine acne pills with eyedrops to avoid damage, TAU researcher suggests
Millions of teenagers suffer from acne, and they deal with the embarrassing skin blemishes by taking popular prescription medications such as Accutane or Roaccutane. Now, however, research from Tel Aviv University shows that these pills can also cause eye infections such as conjunctivitis (pink eye) or sties.
According to Dr. Gabriel Chodick of TAU's School of Public Health at the Sackler Faculty of Medicine, clinicians have long theorized a connection between acne and eye infections, but there was little available statistical research on the subject. "Acne itself can increase the risk of ocular diseases," he explains. "There is a greater tendency towards inflammation, and sometimes this leads to irritation." His research revealed that patients who took these oral medications doubled the risk of developing an eye infection, compared to acne sufferers who did not.
Published in Archives of Dermatology, the work was done in collaboration with Drs. Meira Neudorfer, Orna Shamai-Lubovitz and Varda Shalev from the Sackler Faculty of Medicine and Inbal Goldshtein from Maccabi Health Care Services.
Drying those tears
Dr. Gabriel Chodick
The researchers looked at records of almost 15,000 adolescents from the Maccabi Health Care Services database, one of Israel's largest health funds. They were divided into three groups: those who were acne-free; those who had acne but did not take oral medication; and those who had acne and were prescribed a medication such as Accutane or Roaccutane.
Out of the 15,000 subjects, 1,791 people developed inflammatory ocular diseases, including 991 in the medicated group, 446 in the acne group, and 354 in the acne-free group. The most common infection was conjunctivitis, commonly called pink eye. Four percent of patients who were on acne medication contracted pink eye, compared to 2 percent for the normal population.
"A very common side effect of Accutane and Roaccutane is dryness of skin and lips, so it's only natural that these medications would also effect the lubrication of the eyelids — specifically the oil glands along the rim of the eyelid," explains Dr. Chodick. Tears are crucial because they lubricate the surface of the eye and they wash away debris, including bacteria and viruses, that can lie on the eye or its lid. Infection of the gland itself can lead to sties, and more serious bacterial infections might lead to the swelling of the entire eyelid.
A simple solution
Though not a serious medical condition, acne is still worth treating, says Dr. Chodick. But dermatologists and patients should be aware of these side effects, because there is the potential for long-term damage. According to some studies, including one published in Clinical and Experimental Optometry, irritation and eye rubbing can lead to structural eye problems such as keratoconus, a degeneration of the cornea.
Dr. Chodick advises that patients on oral acne medication ask their doctors how to minimize eye damage. One simple step is to use artificial tears, or eye drops, to keep the eyes lubricated. Local pharmacies can offer several inexpensive over-the-counter options, he says.
For more medicine and health news from Tel Aviv University, click here